Alert archive / Michigan / Wind Chill Advisories in 2009
Wind Chill Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this wind chill advisory at Feb 4, 2009, 3:36 AM EST for 12 counties in Michigan. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2009, 3:36 AM EST (08:36 UTC)
- Expired
- Feb 4, 2009, 10:19 AM EST
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KAPX 040836 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 336 AM EST WED FEB 4 2009 ...COLD WIND CHILLS EARLY THIS MORNING... MIZ008-016>018-022-023-027>029-033>035-041-041600- /O.NEW.KAPX.WC.Y.0003.090204T0836Z-090204T1600Z/ CHIPPEWA-EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-KALKASKA- CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN- INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY... CHEBOYGAN...ROGERS CITY...GAYLORD...ATLANTA...KALKASKA... GRAYLING...MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH... GLADWIN 336 AM EST WED FEB 4 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. COLD TEMPERATURES IN THE SINGLE DIGITS TO TEENS BELOW ZERO THIS MORNING...COMBINED WITH A NORTH WIND AROUND 10 MPH...WILL RESULT IN VERY LOW WIND CHILLS RANGING FROM 20 BELOW TO 35 BELOW ZERO. A WIND CHILL ADVISORY MEANS THAT A COMBINATION OF VERY COLD AIR AND WINDS OF AT LEAST 10 MPH...WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SD
1 follow-up statement
000 WWUS43 KAPX 041519 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1019 AM EST WED FEB 4 2009 MIZ008-016>018-022-023-027>029-033>035-041-041630- /O.CAN.KAPX.WC.Y.0003.000000T0000Z-090204T1600Z/ CHIPPEWA-EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-KALKASKA- CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN- INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY... CHEBOYGAN...ROGERS CITY...GAYLORD...ATLANTA...KALKASKA... GRAYLING...MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH... GLADWIN 1019 AM EST WED FEB 4 2009 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WIND CHILL ADVISORY. $$ JL
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 11:55 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Feb 3, 11:55 PM EST, 3 hours 41 minutes before
FXUS63 KAPX 040450 AFDAPX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1155 PM EST TUE FEB 3 2009 .SYNOPSIS.../ISSUED AT 349 PM/ BEHIND DEPARTING LOW PRESSURE...NORTHERLY WINDS WILL PULL COLDER AIR INTO THE STATE TONIGHT AND KEEP LAKE EFFECT SNOWS GOING FOR COMMUNITIES BORDERING THE GREAT LAKES. OTHERWISE...HIGH PRESSURE AND DRIER AIR WILL BUILD ACROSS THE GREAT LAKES TONIGHT THROUGH WEDNESDAY AND BRING A RETURN OF RELATIVE QUIET WEATHER TO THE REGION. A WARMING SOUTHWEST FLOW DEVELOPS FOR THE LATTER HALF OF THE WEEK PUSHING DAYTIME TEMPERATURES TO AT OR ABOVE FREEZING BY THE WEEKEND. A BRIEF SHOT OF LIGHT SNOW IS POSSIBLE THURSDAY...AS THE WARMER AIR PUSHES INTO THE REGION...FOLLOWED BY ANOTHER CHANCE FOR LIGHT PRECIPITATION DURING THE WEEKEND AS LOW PRESSURE SLIDES THROUGH. BUT OVERALL...NO SIGNIFICANT WEATHER IS EXPECTED. ADAM && .SHORT TERM.../ISSUED AT 918 PM/...TONIGHT ON THE LATEST SURFACE WEATHER MAP...987 MB LOW PRESSURE WAS IN THE NORTHEAST ATLANTIC WITH 1037 MB HIGH PRESSURE SPRAWLING FROM WESTERN ONTARIO INTO THE CENTRAL PLAINS. APX RADAR AND SURFACE OBSERVATIONS INDICATE NORTHERLY FLOW LAKE EFFECT SNOW SHOWERS COMING OFF OF THE THREE SURROUNDING GREAT LAKES. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND SNOWFALL ACCUMULATIONS AND TEMPERATURES TONIGHT. THE MEAN 1000-850 MB FLOW WILL REMAIN LOCKED INTO THE NORTH THROUGH THE OVERNIGHT HOURS. MEANWHILE...COLD AIR ADVECTION WILL DROP 850 MB TEMPERATURES INTO THE -20 TO -23 C RANGE. MEAN 850-700 MB RELATIVE HUMIDITY OF A DECENT 70 TO 80 PERCENT DROPS OFF BY ABOUT 10 PERCENT OVERNIGHT. APX RADAR SHOWS THE BEST LAKE EFFECT BANDS AFFECTING OUR FORECAST AREA COMING OFF OF LAKE MICHIGAN. AM A LITTLE LEARY OF THE ACTIVITY OUT THAT WAY BUT BELIEVE THAT THE EXTENSIVE ICE COVERAGE AND SMALL SNOWFLAKE SIZES (DUE TO THE COLD TEMPS) WILL KEEP SNOW ACCUMULATIONS IN CHECK FOR THE MOST PART. HAVE INCREASED AMOUNTS TO 2 TO 4 INCHES ACROSS LEELANAU COUNTY AND 1 TO 3 INCHES ACROSS BENZIE...MANISTEE AND GRAND TRAVERSE COUNTIES. ALONG LAKE HURON...LESSER ACCUMULATIONS OF AROUND 1 TO PERHAPS 2 INCHES EXPECTED. INLAND...CLEAR TO PARTLY CLOUDY CONDITIONS LIKELY TO CONTINUE. DID ADJUST TEMPERATURES UP JUST A TAD AS WINDS DO NOT LOOK TO TOTALLY DECOUPLE OVERNIGHT (950 MB 10 TO 15 KNOTS). STILL THOUGH...COLD ADVECTION SHOULD DROP TEMPS INTO THE SINGLE DIGITS BELOW ZERO INLAND (MAYBE A FEW ISOLATED MINUS TEENS) AND SINGLE DIGITS ABOVE ZERO NEAR THE LAKE MICHIGAN AND LAKE HURON COASTLINES. SULLIVAN && .LONG TERM.../ISSUED AT 349 PM/...WEDNESDAY AND BEYOND WEDNESDAY...WITH THE SYSTEM MOVING FURTHER AWAY, WOULD EXPECT THAT THERE WILL BE SOME SNOW OVER LAKE HURON. IN NW LOWER WOULD EXPECT THAT THE SNOW WILL REMAIN W OF US-131 AND REALLY FROM TVC AND WEST. AGAIN LIGHT AMOUNTS EXPECTED AS THE 850 MB TEMPERATURES ARE COLDER THAN -20C, THE 850-700 MB LAYER RH FALLS TO LESS THAN 50%, AND THE FLOW BEGINS TO TURN SOMEWHAT ANTICYCLONIC. LUTZ WEDNESDAY NIGHT THROUGH THURSDAY...SFC RIDGE AXIS AXIS PROJECTED TO SLIDE OVERHEAD WHILE AIRMASS FURTHER DRIES OUT DURING THE NIGHT (MEAN H8-H7 RH DECREASING TO <30 PERCENT) AND LOW LEVEL FLOW BACKS FROM NORTH EARLY EVENING TO WSW BY THURSDAY MORNING. UPSTREAM THERMAL RIDGE EXPECTED TO BEGIN NOSING INTO THE REGION LATE. STILL ENOUGH OVER WATER INSTABILITY - ESPECIALLY WEDNESDAY EVENING - TO GENERATE SOME LAKE CONVECTION ALTHOUGH THE DRYING AIRMASS AND A LOWERING INVERSION MAY ULTIMATELY PUT AN END TO ANY LAKE SNOW SHOWERS BY THURSDAY MORNING. NONETHELESS...AM RELUCTANT TO YANK LAKE EFFECT POPS AS LONG AS THERE IS REASONABLY SUFFICIENT INSTABILITY. THUS WILL CARRY CHANCY POPS THROUGH THE NIGHT DOWNWIND OF SUPERIOR AND MICHIGAN...LAKE CLOUDS...SNOW SHOWERS AND FLURRIES SPREADING INLAND OVERNIGHT THROUGH THURSDAY MORNING AS WINDS BACK W/SW. OTHERWISE...ANY AMOUNT OF CLEARING WELL AWAY FROM THE LAKES WEDNESDAY NIGHT WILL ALLOW TEMPS TO QUICKLY DROP BELOW ZERO ALTHOUGH INCREASING FLOW OVERNIGHT MAY TEMPER OR REVERSE THE FALL. ON THURSDAY...COLD AIR BEGINS TO RETREAT IN EARNEST AS UPPER LEVEL RIDGING MAKES A BIG PUSH INTO THE WESTERN GREAT LAKES. PERHAPS SOME LINGERING LAKE SNOW SHOWERS/FLURRIES DURING THE MORNING (SEE ABOVE). THEN...WARM ADVECTION ASCENT THROUGH THE REMAINDER OF DAY MAY BE ENOUGH TO GENERATE A PERIOD OF LIGHT SNOW ACROSS THE REGION WHICH SHOULDN/T AMOUNT TO MUCH. FRIDAY THROUGH TUESDAY...5-WAVE HEMISPHERIC LONG WAVE PATTERN FORECAST TO REMAIN INTACT THROUGH THE DURATION OF THE EXTENDED. HOWEVER...MEDIUM RANGE GUIDANCE CONTINUES TO SUPPORT THE IDEA OF THE HIGHLY AMPLIFIED LONG WAVE TROUGH THAT HAS BEEN A SEMI-PERMANENT FIXTURE ACROSS EASTERN NOAM SHIFTING INTO THE ATLANTIC...FAVORING A FLATTER/FASTER FLOW ACROSS THE CONUS AND LOWERING HEIGHTS/POSSIBLE SPLIT FLOW DEVELOPING ALONG THE PACIFIC COAST. THUS TRENDS STILL SUPPORT THE IDEA OF WARMER AIR SPREADING INTO THE GREAT LAKES AND EASTERN CONUS FRIDAY ONWARD...WITH DAYTIME HIGHS RANGING THROUGH THE 30S FOR THE DURATION OF THE FORECAST. FIRST OFF...ANOTHER DRY PERIOD ANTICIPATED FRIDAY AS WEAK SFC AND UPPER RIDGING SLIDE ACROSS THE REGION. THEN...WILL NEED TO CONTEND WITH A COUPLE WEATHER SYSTEMS CROSSING THE GREAT LAKES WITHIN A FLATTER MORE PROGRESSIVE FLOW REGIME. FIRST MID LEVEL SHORT WAVE AND DEEPENING SFC LOW EMANATING FROM THE PLAINS SLATED TO SLIP THROUGH THE GREAT LAKES DURING THE LATE FRIDAY INTO SATURDAY TIMEFRAME. AFOREMENTIONED WARMER AIR SHOULD BE IN PLACE BY THAT POINT WITH H8 TEMPS FORECAST >0C FOR MOST OF NRN MICHIGAN... SUGGESTING RAIN OR FZRA DEPENDING ON WHERE SFC TEMPS END UP. HOWEVER...NOT MUCH IN THE WAY OF SYNOPTIC MOISTURE TO WORK ON ESPECIALLY ACROSS LOWER MICHIGAN. IN FACT...SHALLOW SATURATED LOW LEVELS AND DRY AIR ALOFT (PER FORECAST SOUNDINGS) SUGGEST FREEZING DRIZZLE IF ANYTHING FRIDAY NIGHT ACROSS NRN LOWER MICHIGAN AND PLAN TO TWEAK WEATHER/POPS ACCORDINGLY. PERHAPS SLIGHTLY BETTER PRECIP CHANCES ON SATURDAY (RAIN SOUTH...RAIN/SNOW TO THE NORTH) AS THE LOW CROSSES THE REGION AND DRAGS A WEAK COLD FRONT DOWN THROUGH THE STATE. HIGH PRESSURE BUILDS IN FOR SUNDAY AND WILL COOL THINGS BACK OFF JUST A BIT BUT LOOKS LIKE MOST AREAS WILL STILL MANAGE TO REACH THE 30S DURING THE DAY SUNDAY. SECOND MORE POTENT SYSTEM FORECAST TO LIFT INTO THE REGION LATE MONDAY INTO TUESDAY...BASICALLY THE REMNANTS OF A CUTOFF LOW THE DEVELOPS OVER THE SW CONUS THIS WEEKEND. GFS HAS TRENDED FASTER WITH THIS SYSTEM VERSUS THE ECMWF. BUT CONSIDERING THE TYPICAL MODEL BIAS WITH THESE CUTOFF SYSTEMS EJECTING THEM TOO QUICKLY INTO THE PLAINS...SUSPECT THE GFS IS TOO FAST AND IT WILL END UP A SLOWER AND DEEPER SYSTEM MORE ALONG THE LINES OF THE ECMWF. SO...PLAN TO STRETCH THE DRY FORECAST FROM SUNDAY THROUGH MONDAY WITH THE IDEA OF HIGH PRESSURE REMAINING IN CONTROL FOLLOWED BY PRECIP CHANCES ENTERING THE PICTURE AGAIN MONDAY NIGHT THROUGH TUESDAY. ONCE THIS SYSTEM DOES EMERGE MAY ONCE AGAIN FACE PRECIP TYPE ISSUES AS SHALLOW COLD AIR RETREATS AND IS OVERRUN BY WARM AIR ALOFT. ADAM && .AVIATION.../ISSUED AT 1149 PM/...VALID FOR 06Z TAFS LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE AT AND AROUND KTVC WITH LIGHTER ACTIVITY OR FLURRIES AT KAPN OVERNIGHT AS A NORTHERLY PUSH OF ARCTIC AIR POURS ACROSS THE GREAT LAKES. ACTIVITY WILL TEND TO WEAKEN DURING THE DAY ON WEDNESDAY AS DRIER AIR ADVECTS IN FROM THE NORTH. KTVC IS EXPECTED TO HOLD ONTO ACTIVITY THE LONGEST WITH ONLY FLURRIES EXPECTED BY AFTERNOON. AJS && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 3, 4:06 PM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EST TUE FEB 3 2009 MIZ008-015>036-041-042-041300- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 406 PM EST TUE FEB 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. LUTZ
Nearby
Wind Chill Advisories in Michigan, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.